NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, February 8, 2016
Bruising with Novocaine/Local Anesthesia
I developed a large "black eye" and bruising to the side of my lips about 36 hrs. after having a local anesthetic for a filling in an upper left tooth. I`m not sure what the numbing agent was that the dentist used. The numbing agent was administered rather quickly in comparison to other dentists I`ve had experience with. And since I wasn`t numb after the first injection, the dentist used a second injection which I felt go up my cheek and into my eyelid which caused twitching and tearing. Even with the second injection, I felt some discomfort in the gum area on the inside of the tooth near the roof of my mouth as he had to go below the gum line to get to the small cavity in the tooth to which a permanent bridge was attached. Should I be concerned about my dentists competency? Oh, one other thing - my husband said that while he has no major concerns, he hasn`t had particularly good local anesthesia from this dentist either, having felt to some degree some of the procedures he`s had done.
Bruising from dental local anesthesia can occur to any dentist. It is an uncommon, but recognized, complication. Not knowing the specifics of where the injections were done, I can not comment on technique but many dentists have had this occur. As for the anesthesia itself, the gum area needs to be anesthetized separately from the tooth as different nerves are involved. Because this injection can be fairly painful, many dentists opt not to anesthetize the gum on the palate if the pain from the drilling is thought to be minor. If that really hurts in the future, ask the dentist to give you another injection on the palate. That should work!!
You should let your dentist know about the bruising so he or she can alter technique to avoid this complication in the future and help you manage this appropriately.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University